Missouri, 2004Lightning Strike in Missouri, June 18, 2004
June 18, 2004 · NWS SGF · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 18, 3:00 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 18, 3:00 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CDT FRI JUN 18 2004
.DISCUSSION...
LARGE MCS CURRENTLY ACROSS EASTERN KANSAS AND NORTHERN OKLAHOMA WILL
BE THE MAIN FORECAST CONCERN IN THE SHORT TERM.
AT THE SURFACE...A FRONTAL BOUNDARY STRETCHED FROM CENTRAL OKLAHOMA
THROUGH SOUTHERN MISSOURI. WATER VAPOR IMAGERY AND PROFILER DATA
INDICATED A DECENT SHORTWAVE TRACKING INTO THE CENTRAL PLAINS. LIFT
FROM THIS FEATURE IN ADDITION TO POSSIBLE JET ENTRANCE REGION
ENHANCEMENT LED TO THE DEVELOPMENT OF A LARGE CONVECTIVE COMPLEX
ACROSS THE PLAINS. EARLIER IN THE NIGHT...SOME WIND DAMAGE WAS
ASSOCIATED WITH THE STORMS AS PROFILERS SHOWED SOME WESTERLY 40 TO 50
KT WINDS PUNCHING INTO THE BACKSIDE OF THE SYSTEM. THERE STILL MAY
BE AN ISOLATED WIND THREAT ACROSS SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI DURING THE EARLY MORNING HOURS. HOWEVER...LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERN TODAY. CONSIDERED HOISTING A FLOOD
WATCH FOR TODAY...BUT DECIDED TO HOLD OFF AS PROLONGED HEAVY RAINFALL
LOOKS UNLIKELY. FORWARD PROPAGATING CORFIDI VECTORS HAVE HANDLED THE
SYSTEMS MOVEMENT FAIRLY WELL...SHOWING AN EASTERLY MOVEMENT OF 45
TO 50 KTS. WITH A MOIST AND TROPICAL AIRMASS IN PLACE...A QUICK ONE
TO ONE AND A HALF INCHES OF RAIN ARE POSSIBLE AS THE MCS TRACKS ACROSS
THE FORECAST AREA. HOWEVER...IM EXPECTING ONLY LOCALIZED MINOR
FLOODING AT MOST...DUE TO THE QUICK MOVEMENT OF THE HEAVY RAINFALL
AND 3-HOUR FLASH FLOOD GUIDANCE VALUES GENERALLY IN EXCESS OF 2
INCHES. FOR TONIGHT...KEPT LOW POPS IN FOR THE EVENING FOR ANY
LINGERING CONVECTIVE ACTIVITY ACROSS THE AREA. ANOTHER COMPLEX OF
STORMS LOOKS TO DEVELOP ACROSS THE PLAINS AGAIN DURING THE OVERNIGHT
HOURS. HOWEVER...MODELS INDICATE THAT THIS COMPLEX WILL PASS SOUTH
OF THE FORECAST AREA. KEPT 30 POPS IN THE GRIDS ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI TOWARD DAWN...AS THIS AREA MAY GET BRUSHED
BY THE NORTHERN FRINGE OF THE AFOREMENTIONED COMPLEX.
TEMPERATURES TODAY ARE GOING TO BE QUITE A CHALLENGE. LOWERED
TEMPERATURES SIGNIFICANTLY DUE TO THE CONVECTIVE COMPLEX WHICH WILL
MOVE OVER THE AREA. DROPPED TEMPERATURES TO THE MIDDLE 70S ACROSS
MY NORTHERN COUNTIES...AS THIS AREA WILL LIKELY SEE THE MOST CLOUD
COVER TODAY. TRENDED TEMPERATURES WARMER TO THE SOUTHEAST(MID
80S)...WHERE SOME HEATING WILL OCCUR.
DID NOT MAKE A WHOLE LOT OF CHANGES TO THE REMAINDER OF THE
FORECAST. MUCH OF THE PERIOD WILL CONTINUE TO HAVE PERIODIC CHANCES
OF THUNDERSTORMS. I BUMPED UP POPS SLIGHTLY ON SUNDAY NIGHT...AS
MOISTURE TRANSPORT INCREASES ACROSS THE PLAINS AHEAD OF AN
APPROACHING FRONTAL SYSTEM. IF MODEL TRENDS CONTINUE...POPS MAY
NEED TO BE RAISED FURTHER DURING THE SUNDAY NIGHT/MONDAY TIME FRAME.
SAW
&&
.AVIATION...
STORM COMPLEX MOVING INTO EASTERN KANSAS EARLY THIS MORNING WILL
AFFECT JLN/SGF TAF SITES BY 11Z. WILL PLAN ON LOWERING TEMPO CIGS TO
IFR AS MOST INTENSE PORTION OF COMPLEX PASSES...BASED ON TRENDS FROM
SOUTH CENTRAL KANSAS OBSERVATIONS. COULD ALSO SEE ANOTHER ROUND OF
STORMS DEVELOP DURING THE AFTERNOON SO WILL CARRY PROB30 FOR STORMS
IN TAFS AFTER 20Z.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jun 18, 4:43 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 AM CDT FRI JUN 18 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
543 AM CDT FRI JUN 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 60
MPH...HAIL TO THE SIZE OF PENNIES...AND TORRENTIAL RAINFALL.
AREAS AFFECTED AND TIMING:
LOCATIONS ALONG AND EAST OF A APPLETON CITY TO ANDERSON LINE
THROUGH 10 AM.
OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
THE ENTIRE OUTLOOK AREA IF ENOUGH CLEARING ALLOWS FOR
INCREASED INSTABILITY. THE GREATEST CHANCE OF ADDITIONAL
STRONG THUNDERSTORMS WILL BE ACROSS SOUTHERN MISSOURI.
DISCUSSION:
A COMPLEX OF THUNDERSTORMS DEVELOPED ACROSS THE CENTRAL PLAINS
DURING THE OVERNIGHT HOURS AND WILL PUSH ACROSS THE OUTLOOK AREA
THIS MORNING. WHILE THIS COMPLEX HAS SHOWN A WEAKENING
TREND...ISOLATED MARGINALLY SEVERE HAIL AND WIND ARE
POSSIBLE THIS MORNING ACROSS THE EASTERN TWO-THIRDS OF THE
OUTLOOK AREA. IF CLEARING OCCURS ACROSS THE AREA AS THE
MORNING SYSTEM DEPARTS...ADDITIONAL THUNDERSTORMS MAY DEVELOP
ALONG NUMEROUS BOUNDARIES FOUND ACROSS THE OZARKS DURING THE
AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND
GUSTY WINDS...ALONG WITH TORRENTIAL RAINFALL.
BRIEF HEAVY RAINFALL IS LIKELY THIS MORNING AS THE CONVECTIVE
COMPLEX PUSHES EASTWARD. LOCATIONS UNDER THE HEAVIEST
DOWNPOURS WILL RECEIVE A QUICK INCH TO INCH AND A HALF OF
RAINFALL. THIS MAY PRODUCE SOME LOCALIZED MINOR STREET FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ON A
DAILY BASIS OVER THE WEEKEND...WITH INCREASING CHANCES EARLY NEXT
WEEK. STRONG INSTABILITY WILL ALLOW A FEW SEVERE THUNDERSTORMS
TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING EAST OF AN
APPLETON CITY TO ANDERSON LINE. SPOTTERS SHOULD STAY TUNED FOR
LATER UPDATES REGARDING POSSIBLE ADDITIONAL CONVECTION
THIS AFTERNOON.
SAW
Lightning, Jasper
- When
- June 18, 5:42 AM CST
- Where
- Jasper County, 1 mi S of Carthage
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
A lightning strike cause minor damage to a law enforcement building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Georgia, June 18, 2004$151,000 · 3 events
- Hail and Damaging Winds in Texas, June 18, 2004$110,000 · 1.75 in hail · 6 events
- Lightning Strike in Texas, June 18, 2004$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kansas, June 18, 2004$29,000 · 56 kt wind · 8 events
- Flash Flood and Hail in Texas, June 18 to 19, 2004$35,000 · 1.75 in hail · 4 events
- Flash Flood and High Wind in Utah, June 18, 2004$30,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in Texas, June 18 to 19, 20042 in hail · 22 events
- Damaging Wind in Washington, June 18, 2004$25,000 · 1 event
- Hail in Colorado, June 18 to 19, 20041.75 in hail · 10 events
- Lightning Strike in Arkansas, June 18, 20041 injured · 1 event
- Hail in Colorado, June 18, 20040.75 in hail · 7 events
- Tornado and Hail in Colorado, June 18, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404216.